Page 1 of 4 1234 LastLast
Results 1 to 10 of 34

Thread: Took myself off of gabapentin

  1. #1
    Senior Member
    Join Date
    Sep 2005
    Location
    In your nightmares
    Posts
    1,714

    Took myself off of gabapentin

    Yes so I decided to take myself off the drug. It has now been three full days. Still got the pain but really just a nuisance. Sometimes the pain is strong and sometimes I hardly notice. Should I be worried of anything? Any repercussions because of me doing this? Is the pain eventually going to stop? Will I gain anything from doing this?
    "No one knows what it means, but it's provocative."

  2. #2
    Senior Member keps's Avatar
    Join Date
    May 2005
    Location
    United Kingdom
    Posts
    5,355
    good question. I too want to come off gabapentin.
    Hopefully someone can help.

  3. #3
    I decided to come off gabapentin quite some time ago. I just told my doctor what I wanted to do and he told me to do it gradually. Can't remember the exact details now as to how much for how long, but it was not more than a couple of weeks before I was off the medication. As I suspected no real difference between being on and being off so it was the right decision. Didn't replace it with anything either.
    So, best consult with the doctor who is prescribing it to you.

  4. #4
    Senior Member Niese's Avatar
    Join Date
    Jul 2003
    Location
    Price, UT, USA
    Posts
    254
    kkmay,
    I would also like to get off of my gabapentin but so far have been unable to. How much did you take a day? And did you quit cold turkey or work your way down?

    Niese

  5. #5
    Senior Member
    Join Date
    Sep 2005
    Location
    In your nightmares
    Posts
    1,714

    neise

    I was on four times a day with 300mg. Then a week by week I lessen a dosage. By the time I got to two times a day, I stopped afterwards. So I gradually quit taking it. For I also don't notice the difference.
    "No one knows what it means, but it's provocative."

  6. #6
    Some of the abstracts I have read indicate that it is possible for people to have withdrawl symptoms and some are severe, after 10 days of being totally off the drug. Some have no symptoms. Most have given good advice here, make sure that your doctor is aware, and realize that anything from flu like symptoms to tremors and even seizures are possible as a result of withdrawing from this medication.

    Mary
    1FineSpineRN

  7. #7
    Gabapentin is not like baclofen--you don't risk seizures or psychosis by stopping it suddenly. If there is not much difference with your pain after than before, then it wasn't helping much. If the pain is worse, the only other game in town is narcotics and I think that gabapentin is safer so I'd recommend going back to your gabapentin. We start it slowly because it can make you drowse but if you restart soon, I don't think you need to taper it up much.

    RAB

  8. #8
    Senior Member
    Join Date
    Sep 2005
    Location
    In your nightmares
    Posts
    1,714
    I did not tell my doctor for I see it is no big deal. The next drug I will be working on is diazepam. Which I take three times a day, 5mg. I want my body to be off as many as possible. So now down to three drugs, hopefully 2.
    "No one knows what it means, but it's provocative."

  9. #9
    RAB,

    Not meaning to contradict you, I would suggest that all drugs that have effects on neuropathic pain and spasticity should not be stopped "cold-turkey". Rather, people should be ramped down slowly over a period of time. This is to avoid the period of increased pain or spasms/spasticity that can occur when the drug is stopped. Stopping these drugs suddenly may also have effects on your brain and your heart. I would suggest that people consult their doctors as well for the specific way and time during which they should ramp down off their drugs.

    In the case of gabapentin, whether and how you should ramp off the drug depends on the dose that you are taking. If you are taking high doses of the drug and for long times (over several months), I believe that people should ramp down over several weeks. Some people may be taking very high doses of the drug (up to 4 grams per day). Gabapentin is an anti-seizure drug. At these doses, the brain does accomodate to the dose and may become more excitable if the drug is suddenly withdrawn. Some people may get insomnia, nausea, pain, sweating (source). If you are taking relatively low doses (<1 gram per day) and only for short periods, your doctor will probably ramp you down over several days. If you have been taking very high doses (>2 grams) for long periods (>3 months), your doctor may ramp you down over several weeks.

    You should consult your doctor.

    Wise.

  10. #10
    Senior Member singin_intherain's Avatar
    Join Date
    Aug 2005
    Location
    Pic is backpacking Alaska '93. How about 2012?
    Posts
    349

    My experience

    I've written this in a couple place, including today under "Pain" I think, maybe more awake and with more details. But I also urge extreme caution. I am a substance lightweight and was only taking 300 mg at night, becuase it made me feel and function like a drunk during the day. I cut it out over the course of several MONTHS, but still I had substantial increases in pain and spasticity much more dramatic than any help it gave me when I started it (I nevber was convinced it helped at all in fact, but withdrawing was miserable).

    BTW, it also gave me rosacea. Anyone else?

Similar Threads

  1. Replies: 10
    Last Post: 07-13-2006, 01:07 AM
  2. Replies: 5
    Last Post: 04-05-2006, 02:10 PM
  3. neurontin and spasticity
    By ScottS in forum Care
    Replies: 10
    Last Post: 02-27-2004, 09:59 AM
  4. Neurontin for Spasms?
    By Hope & Bill in forum Care
    Replies: 6
    Last Post: 12-16-2003, 10:51 AM
  5. Dr. Young
    By gpbullock in forum Care
    Replies: 1
    Last Post: 11-26-2001, 09:27 PM

Posting Permissions

  • You may not post new threads
  • You may not post replies
  • You may not post attachments
  • You may not edit your posts
  •